Texas, 2010

Hail in Texas, May 30, 2010

May 30, 2010 · NWS LCH · 3 events in 1 county or zone

Scattered strong to severe thunderstorms developed across southwest Louisiana during the afternoon hours on May 30, and spread westward into southeast Texas. A few reports of large hail were received in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered strong to severe thunderstorms developed across southwest Louisiana during the afternoon hours on May 30, and spread westward into southeast Texas. A few reports of large hail were received in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 30, 12:40 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 30, 12:40 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT SUN MAY 30 2010

.DISCUSSION...

ANOTHER RATHER ACTIVE AFTERNOON WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AS OF EARLY AFTERNOON. SOME OF THESE
STORMS HAVE BEEN ON THE STRONG SIDE PRODUCING WIND GUSTS UP TO 45
MPH AND SMALL HAIL. NOT OUT OF THE QUESTION WE COULD SEE A COUPLE
PULSE SEVERE STORMS OVER THE NEXT COUPLE HOURS WITH MARGINALLY
SEVERE HAIL AND MICROBURSTS AS INDICATED BY THE UPPER AIR
SOUNDING. THE UPPER LEVEL LOW THAT IS RESPONSIBLE FOR THIS
ACTIVITY AND THE COLDER AIR ALOFT ASSOCIATED WITH IT WILL SLOWLY
LIFT ON OUT OF THE REGION OVER THE NEXT DAY OR SO. THIS WILL CAUSE
OUR RAIN CHANCES TO DECREASE STARTING MONDAY AND THROUGH THE MID
PART OF THE WEEK.

A WEAK RIDGE WILL BUILD INTO PLACE AT MID LEVELS AND A SURFACE
HIGH WILL SLOWLY BUILD OFF TO THE EAST OF THE REGION THE NEXT
COULD OF DAYS. WE WILL SEE A RETURN FLOW OFF THE GULF OF MEXICO
WITH SOUTHERLY WINDS. HOT AND HUMID CONDITIONS WILL PREVAIL THIS
WEEK. MODELS ARE PICKING UP ON A NICE MID LEVEL LOW MOVING OVER
THE AREA ON THURSDAY AND THIS WILL INCREASE OUR RAIN CHANCES AND
KNOCK DOWN THE HIGH TEMPS A FEW DEGREES. PW VALUES ON THURSDAY
APPROACHING 2.00 INCHES. THERE COULD BE SOME LOCALIZED HEAVY
RAINFALL WITH SOME OF THOSE STORMS. THE HEAT IS ON FOR THE END OF
THE WEEK. THE SYSTEM WILL MOVE OUT BY FRIDAY AND A STRONG RIDGE
OF HIGH PRESSURE WILL SET UP OVER THE REGION FOR THE WEEKEND. IT
LOOKS RATHER TOASTY AND NO RAIN CHANCES. LOOKING AT HIGHS IN THE
MID TO UPPER 90S INLAND AND SLIGHTLY COOLER NEAR THE COAST FOR
NEXT WEEKEND.

&&

.MARINE...
SOUTHERLY WINDS WILL BECOME MORE PERSISTENT OVER THE NEXT SEVERAL
DAYS BUT WILL REMAIN RATHER ON THE LIGHT SIDE AROUND 10 KTS AND
SEAS SHOULD BE RATHER ON THE LIGHT SIDE AS WELL. ISOLATED TO SCATTERED
AFTERNOON SHOWERS AND STORMS WILL BE POSSIBLE IN THE AFTERNOON
HOURS ENDING AROUND SUNSET. THURSDAY WILL HAVE THE BEST CHANCE OF
RAIN ACROSS THE COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  91  72  91  74 /  20  20  20  20  10
KBPT  72  91  73  92  73 /  20  20  20  20  10
KAEX  71  92  70  93  70 /  20  30  20  20  10
KLFT  73  90  72  90  72 /  20  30  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

GRIFFIN
Hazardous weather outlook, May 30, 4:40 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
540 AM CDT SUN MAY 30 2010

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING SCATTERED STRONG THUNDERSTORMS ARE EXPECTED.
A FEW OF THESE STORMS COULD BRIEFLY REACH SEVERE LEVELS WITH DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL UP TO ONE INCH ALONG WITH
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR AFTERNOON THUNDERSTORMS WILL DECREASE AND SHOULD
REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-311000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
540 AM CDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS FROM THE COASTAL MARSHES LATE IN THE AFTERNOON AND INTO THE EVENING.
THERE WILL ALSO BE A FEW THUNDERSTORMS LATE IN THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
OVERNIGHT HOURS MAINLY AROUND ATCHAFALAYA BAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

11

In the hours before

Local storm report, May 30, 2:14 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
314 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 SSW LAKE CHARLES      30.17N 93.22W
05/30/2010                   CALCASIEU          LA   LAW ENFORCEMENT

            SHERIFF REPORTS NUMEROUS TREES AND POWER LINES DOWN
            ACROSS SOUTH LAKE CHARLES

&&

MGRIFFIN
Special weather statement, May 30, 2:50 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 PM CDT SUN MAY 30 2010

LAZ052-302145-
VERMILION LA-
350 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION PARISH UNTIL 445 PM
CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER WRIGHT...MOVING EAST AT 10 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  WRIGHT BY 355 PM...
  KAPLAN BY 445 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING...PEA
TO NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD
DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

RUA
Special weather statement, May 30, 2:53 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
353 PM CDT SUN MAY 30 2010

LAZ051-302200-
CAMERON LA-
353 PM CDT SUN MAY 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH UNTIL 500 PM
CDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF HACKBERRY...MOVING SOUTHWEST
AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HACKBERRY BY 435 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

RUA
Local storm report, May 30, 2:55 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HEAVY RAIN       3 S LAKE CHARLES        30.17N 93.20W
05/30/2010  E6.50 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC REPORTS 6.5 INCHES OF RAINFALL USING OFFICIAL NWS
            RAIN GUAGE. NEAR MCNEESE CAMPUS.

&&

MGRIFFIN
Local storm report, May 30, 3:26 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             FOREST HEIGHTS          30.24N 93.76W
05/30/2010  E0.25 INCH       ORANGE             TX   PUBLIC

&&

MOGGED
Local storm report, May 30, 3:33 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT SUN MAY 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 SSW STARKS            30.24N 93.70W
05/30/2010  E0.50 INCH       CALCASIEU          LA   CO-OP OBSERVER

            REPORT FROM NIBLETTS BLUFF.

&&

MOGGED

The radar

The Lake Charles radar (KLCH), 61 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Orange

When
May 30, 3:42 PM CST
Where
Orange County, 3.39 mi SSW of Lemonville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.174, -93.848

Hail, Orange

When
May 30, 4:09 PM CST
Where
Orange County, Vidor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.120, -94.020

Hail, Orange

When
May 30, 4:10 PM CST
Where
Orange County, 1 mi SW of Vidor
Measured
1 in hail
Reported by
Public
Coordinates
30.110, -94.032

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237764, 237765, 237766.